[Skip to Content]
[Skip to Content Landing]
Article
January 1979

Blindness Secondary to Steroid Injections Into the Nasal Turbinates

Author Affiliations

From the Division of Ophthalmology, Department of Surgery, Stanford University, Palo Alto, Calif.

Arch Ophthalmol. 1979;97(1):79-80. doi:10.1001/archopht.1979.01020010019004
Abstract

• Two cases of inadvertent intra-arterial injection into the anterior turbinates for treatment of allergic rhinitis resulted in retrograde flow of methylprednisolone acetate in the ophthalmic artery. Both patients demonstrated embolization of the retinal circulation, and one of the choroidal circulation as well. Visual outcome was favorable, although one patient showed a permanent paracentral scotoma. Fundus photographs clearly showed intra-arterial obstruction of arterioles that cleared within several days. Precautions can be taken for the prevention of this complication.

×